Advertisement

Riemannian Manifolds with Positive Sectional Curvature

  • Wolfgang ZillerEmail author
Chapter
Part of the Lecture Notes in Mathematics book series (LNM, volume 2110)

Abstract

Of special interest in the history of Riemannian geometry have been manifolds with positive sectional curvature. In these notes we give a survey of this subject and recent developments.

Keywords

Sectional Curvature Positive Curvature Principal Bundle Riemannian Submersion Positive Scalar Curvature 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    A.V. Alekseevsy, D.V. Alekseevsy, G-manifolds with one dimensional orbit space. Adv. Sov. Math. 8, 1–31 (1992)Google Scholar
  2. 2.
    S. Aloff, N. Wallach, An infinite family of 7–manifolds admitting positively curved Riemannian structures. Bull. Am. Math. Soc. 81, 93–97 (1975)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Y. Bazaikin, On a family of 13-dimensional closed Riemannian manifolds of positive curvature. Siberian Math. J. 37, 1068–1085 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    L. Bérard Bergery, Les variétés riemanniennes homogènes simplement connexes de dimension impaire à courbure strictement positive. J. Math. pure et appl. 55, 47–68 (1976)zbMATHGoogle Scholar
  5. 5.
    M. Berger, Les variétés riemanniennes homogènes normales simplement connexes à courbure strictement positive. Ann. Scuola Norm. Sup. Pisa 15, 179–246 (1961)zbMATHMathSciNetGoogle Scholar
  6. 6.
    C. Böhm, B. Wilking, Manifolds with positive curvature operators are space forms. Ann. Math. 167, 1079-1097 (2008)CrossRefzbMATHGoogle Scholar
  7. 7.
    W. Blaschke, Vorlesungen ber Differentialgeometrie (Springer, Berlin, 1921)Google Scholar
  8. 8.
    W. Boy, Uber die Curvatura integra und die Topologie geschlossener Flächen. Math. Ann. 57, 151–184 (1903)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    L. Chaves, A. Derdzinski, A. Rigas, A condition for positivity of curvature. Bol. Soc. Brasil. Mat. 23, 153–165 (1992)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    T. Chinburg, C. Escher, W. Ziller, Topological properties of Eschenburg spaces and 3-Sasakian manifolds. Math. Ann. 339, 3–20 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    O. Dearricott, A 7-manifold with positive curvature. Duke Math. J. 158, 307–346 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    A. Derdzinski, A. Rigas, Unflat connections in 3-sphere bundles over \(\mathbb{S}^{4}\). Trans. Am. Math. Soc. 265, 485–493 (1981)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    P. Dombrowski, 150 years after Gauss’ Disquisitiones generales circa superficies curvas, Astérisque 62 (Société Mathématique de France, Paris, 1979)Google Scholar
  14. 14.
    J.H. Eschenburg, New examples of manifolds with strictly positive curvature. Invent. Math. 66, 469–480 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    J.H. Eschenburg, Freie isometrische Aktionen auf kompakten Lie-Gruppen mit positiv gekrümmten Orbiträumen. Schriftenr. Math. Inst. Univ. Münster 32, 1–177 (1984)MathSciNetGoogle Scholar
  16. 16.
    J. Eschenburg, A. Kollross, K. Shankar, Free isometric circle actions on compact symmetric spaces. Geom. Dedicata 103, 35–44 (2003)CrossRefMathSciNetGoogle Scholar
  17. 17.
    R. Fintushel, Circle actions on Simply Connected 4-manifolds. Trans. Am. Math. Soc. 230, 147–171 (1977)zbMATHMathSciNetGoogle Scholar
  18. 18.
    L.A. Florit, W. Ziller, Orbifold fibrations of Eschenburg spaces. Geom. Ded. 127, 159–175 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    L.A. Florit, W. Ziller, On the topology of positively curved Bazaikin spaces. J. Eur. Math. Soc. 11, 189-205 (2009)zbMATHMathSciNetGoogle Scholar
  20. 20.
    L.A. Florit, W. Ziller, Topological obstructions to fatness. Geom. Topol. 15, 891–925 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    S. Goette, Adiabatic limits of Seifert fibrations, Dedekind sums, and the diffeomorphism type of certain 7-manifolds. J. Eur. Math. Soc. (2014, in press)Google Scholar
  22. 22.
    S. Goette, N. Kitchloo, K. Shankar, Diffeomorphism type of the Berger space SO(5)∕SO(3). Am. Math. J. 126, 395–416 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    D. Gromoll, W. Meyer, An exotic sphere with nonnegative sectional curvature. Ann. Math. (2) 100, 401–406 (1974)Google Scholar
  24. 24.
    K. Grove, S. Halperin, Contributions of rational homotopy theory to global problems in geometry. Publ. Math. I.H.E.S. 56, 171–177 (1982)Google Scholar
  25. 25.
    K. Grove, C. Searle, Positively curved manifolds with maximal symmetry rank. J. Pure Appl. Algebra 91, 137–142 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    K. Grove, B. Wilking, A knot characterization and 1-connected nonnegatively curved 4-manifolds with circle symmetry (2011, preprint)Google Scholar
  27. 27.
    K. Grove, W. Ziller, Curvature and symmetry of Milnor spheres. Ann. Math. 152, 331–367 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    K. Grove, R. Shankar, W. Ziller, Symmetries of Eschenburg spaces and the Chern problem. Special Issue in honor of S.S. Chern. Asian J. Math. 10, 647–662 (2006)Google Scholar
  29. 29.
    K. Grove, B. Wilking, W. Ziller, Positively curved cohomogeneity one manifolds and 3-Sasakian geometry. J. Differ. Geom. 78, 33–111 (2008)zbMATHMathSciNetGoogle Scholar
  30. 30.
    K. Grove, L. Verdiani, W. Ziller, An exotic \(T_{1}\mathbb{S}^{4}\) with positive curvature. Geom. Funct. Anal. 21, 499–524 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    N. Hitchin, A new family of Einstein metrics, in Manifolds and Geometry (Pisa, 1993). Sympos. Math., XXXVI (Cambridge University Press, Cambridge, 1996), pp. 190–222Google Scholar
  32. 32.
    N. Hopf, Zum Clifford Kleinschen Raumproblem. Math. Ann. 95, 313–339 (1926)MathSciNetGoogle Scholar
  33. 33.
    N. Hopf, W. Rinow, Über den Begriff der vollständigen differential-geometrischen Fläche. Comm. Math. Helvetici 3, 209-225 (1931)CrossRefMathSciNetGoogle Scholar
  34. 34.
    W.Y. Hsiang, B. Kleiner, On the topology of positively curved 4-manifolds with symmetry. J. Differ. Geom. 29, 615–621 (1989)zbMATHMathSciNetGoogle Scholar
  35. 35.
    L. Kennard, On the Hopf conjecture with symmetry. Geom. Topol. 161, 563–593 (2013)CrossRefMathSciNetGoogle Scholar
  36. 36.
    L. Kennard, Positively curved Riemannian metrics with logarithmic symmetry rank bounds. Comment. Math. Helv. (in press)Google Scholar
  37. 37.
    M. Kreck, S. Stolz, Some non diffeomorphic homeomorphic homogeneous 7-manifolds with positive sectional curvature. J. Differ. Geom. 33, 465–486 (1991)zbMATHMathSciNetGoogle Scholar
  38. 38.
    S.B. Myers, Riemannian manifolds in the large. Duke Math. J. 1, 42–43 (1935)Google Scholar
  39. 39.
    S.B. Myers, Riemannian manifolds with positive mean curvature. Duke Math. J. 8, 401–404 (1941)CrossRefMathSciNetGoogle Scholar
  40. 40.
    G.P. Paternain, J. Petean, Minimal entropy and collapsing with curvature bounded from below. Invent. Math. 151, 415–450 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  41. 41.
    P. Petersen, F. Wilhelm, An exotic sphere with positive sectional curvature (2008, preprint)Google Scholar
  42. 42.
    A. Preissmann, Quelques propriétés globales des espaces de Riemann. Comm. Math. Helv. 15, 175–216 (1943)CrossRefGoogle Scholar
  43. 43.
    J.L. Synge, The first and second variations of the length integral in Riemann space. Proc. Lond. Math. Soc. 25, 247–264 (1925)MathSciNetGoogle Scholar
  44. 44.
    J.L. Synge, On the neighborhood of a geodesic in Riemannian space. Duke Math. J. 1, 527–537 (1935)CrossRefMathSciNetGoogle Scholar
  45. 45.
    J.L. Synge, On the connectivity of spaces of positive curvature. Q. J. Math. 7, 316–320 (1936)CrossRefGoogle Scholar
  46. 46.
    T. Püttmann, Optimal pinching constants of odd dimensional homogeneous spaces. Invent. math. 138, 631–684 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  47. 47.
    I.J. Schoenberg, Some applications of the calculus of variations to Riemannian geometry. Ann. Math. 33, 485–495 (1932)CrossRefMathSciNetGoogle Scholar
  48. 48.
    J.A. Thorpe, On the curvature tensor of a positively curved 4-manifold, in Mathematical Congress, Dalhousie Univ., Halifax, N.S. Canad. Math. Congr., Montreal, Que. (1972), pp. 156–159Google Scholar
  49. 49.
    J.A. Thorpe, The zeros of nonnegative curvature operators. J. Differ. Geom. 5, 113–125 (1971). Erratum J. Diff. Geom. 11, 315 (1976)Google Scholar
  50. 50.
    L. Verdiani, Cohomogeneity one manifolds of even dimension with strictly positive sectional curvature. J. Differ. Geom. 68, 31–72 (2004)zbMATHMathSciNetGoogle Scholar
  51. 51.
    L. Verdiani, W. Ziller, Positively curved homogeneous metrics on spheres. Math. Zeitschrift 261, 473–488 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  52. 52.
    L. Verdiani, W. Ziller, Concavity and rigidity in non-negative curvature. J. Differ. Geom. 97 (2014)Google Scholar
  53. 53.
    F. Wilhelm, An exotic sphere with positive curvature almost everywhere. J. Geom. Anal. 11, 519–560 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  54. 54.
    B. Wilking, Manifolds with positive sectional curvature almost everywhere. Invent. Math. 148, 117–141 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  55. 55.
    B. Wilking, Positively curved manifolds with symmetry. Ann. Math. 163, 607–668 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  56. 56.
    N. Wallach, Compact homogeneous Riemannian manifolds with strictly positive curvature. Ann. Math. 96, 277–295 (1972)CrossRefzbMATHMathSciNetGoogle Scholar
  57. 57.
    A. Weinstein, Fat bundles and symplectic manifolds. Adv. Math. 37, 239–250 (1980)CrossRefzbMATHGoogle Scholar
  58. 58.
    W. Ziller, Examples of Riemannian manifolds with nonnegative sectional curvature, in Metric and Comparison Geometry. Surveys in Differential Geometry, vol. 11, ed. by K. Grove, J. Cheeger, International Press, (2007), pp. 63–102Google Scholar
  59. 59.
    W. Ziller, On the geometry of cohomogeneity one manifolds with positive curvature, in Riemannian Topology and Geometric Structures on Manifolds, in honor of Charles P. Boyer’s 65th birthday. Progress in Mathematics, Birkhaueser, vol. 271 (2009), pp. 233–262Google Scholar
  60. 60.
    S. Zoltek, Nonnegative curvature operators: some nontrivial examples. J. Differ. Geom. 14, 303–315 (1979)zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.University of PennsylvaniaPhiladelphiaUSA

Personalised recommendations